MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.Returned device #1: during a functional test, the handle of the device was manipulated several times.After several attempts at manipulating the handle, the cups would open, but would not close.Returned device #2: during a functional test, the handle of the device was manipulated several times.After several attempts at manipulating the handle, the cups would open, but would not close.The handle on the device felt rough during manipulation and had trouble opening the cups every time the handle was manipulated.After a visual inspection of the handle, it appears that the handle wire crimp is not fully in the handle spool.However, when the handle is able to open the cups, the cups will not close.Both devices were sent to the supplier for further evaluation.The supplier provided the following information: two devices from the reported event were returned in a zip type bag with proof of decontamination.Each of the devices was identified with the lot number and "1" or "2" written on the handle.For the returned devices, both assemblies were tested for "would not open." during functional testing, it was confirmed that the devices would not operate properly.However, the devices did open, but did not close when the handle was manipulated.Upon further investigation and disassembly of the device tips, it was noted that the devices had butt joints that broke at the solder connection.The reported defect was confirmed.The device history records were reviewed and the date of manufacture was november 2016.No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the customer experienced issue of "would not close" was confirmed; the device has a butt joint that has broken at the solder connection.The root cause is a butt joint with a broken control wire / link wire solder joint.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instructions for use state the following in regards to product inspection: "beginning at handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated forceps w/o spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During two (2) separate gastroscopy procedures, the physician used a cook captura serrated forceps w/o spike.Both of the forceps broke.The pretest was fine, but the forceps failed to open when in use.These cases were in the same procedure list, but in two (2) different cases.The devices were received for evaluation on 05/02/2017.It was found that the cups would open, but would not close.

Brand Name
CAPTURA SERRATED FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6591334
Report Number1037905-2017-00226
Device Sequence Number746058
Product Code FCL
UDI-Device Identifier00827002561250
UDI-Public(01)00827002561250(17)191221(10)W3810951
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/21/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2017
Initial Report FDA Received Date05/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GASTROSCOPE, UNKNOWN MODEL